Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 18, NWS Springfield, MO

May 30, 19975 counties in Missouri

NWS Springfield, MO issued this flash flood warning at May 30, 1997, 11:35 AM CDT for 5 counties in Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1997, 11:35 AM CDT (16:35 UTC)
Expired
May 30, 1997, 3:40 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Laclede County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 301635
FFWSGF
MOC067-105-215-225-229-302040-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CDT FRI MAY 30 1997

* FLASH FLOOD WARNING FOR
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  LACLEDE COUNTY - SOUTHWESTERN MISSOURI
  TEXAS COUNTY - SOUTH CENTRAL MISSOURI
  WEBSTER COUNTY - SOUTHWESTERN MISSOURI
  WRIGHT COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 340 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  LOW WATER BRIDGES AND FLOOD PRONE AREAS
  ACROSS THE AFFECTED COUNTIES

* CAUSE AND EFFECT
  AT 1130 AM...A STORM SYSTEM MOVING THROUGH SOUTHERN MISSOURI
  WAS PRODUCING 1 TO 3 INCHES OF RAINFALL.  THIS RAINFALL WILL
  CAUSE FLOODING TO OCCUR.


* FORECAST CONDITIONS
  THIS STORM WILL MOVE EAST AT 20 MPH PRODUCING AN ADDTIONAL
  1 TO 2 INCHES OF RAINFALL THROUGH THE EARLY AFTERNOON.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TOn ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS OF LOW WATER BRIDGES!

DTR/SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 11:03 AM CDT, 32 minutes earlier.

Area forecast discussion, May 30, 11:03 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 AM CDT FRI MAY 30 1997

SFC MAP/RADAR/SATELLITE SHOWS HEAVIEST RAINS SHIFTING EAST OF SGF
INTO SCNTRL MO.  ETA DID MOST EXCELLENT WITH THIS STORM...SHOWING
85H LOW MOVING FROM SE KS TO NR SGF TO SE MO BY 00Z.  HEAVIEST RAINS
FALLING ALONG THIS PATH...WITH WIDESPREAD 2-3 INCH RAINS BEING REPORTED.

MOVEMENT OF STORMS WILL TAKE HEAVIEST RAINS OUT OF SW MO BY NOON
AND WILL LET THE FFA THAT IS IN EFFECT FOR SW MO/SE KS COUNTIES THIS
MORNING TO EXPIRE.  WILL CONTINUE FFA FOR ERN CWA.

HAVE HAD TIME TO LOOK AT LITTLE OTHER WEATHER DATA...SO DONT ANTICPATE
ANY OTHER MAJOR CHANGES TO THE ZONES.

RIDDLE

In the hours before

Special weather statement, May 30, 9:29 AM CDT, 2 hours 6 minutes before
KSZ097-101-MOZ088-093-301735-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 AM CDT FRI MAY 30 1997

...FLASH FLOOD WARNINGS FOR CRAWFORD AND CHEROKEE COUNTY IN KANSAS AND
NEWTON AND JASPER COUNTIES IN MISSOURI UNTIL 2 PM...

...FLASH FLOOD WATCH FOR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST
KANSAS THIS MORNING AND FOR SOUTH CENTRAL MISSOURI ALL OF TODAY...

AT 925 AM...RADAR SHOWS THE BACKEDGE OF THE RAIN FROM NEVADA TO
PITTSBURG KANSAS TO COLUMBUS KANSAS MOVING EAST AT 25 MPH. HEAVY
RAINFALL CONTINUED TO FALL OVER THE GALENA KANSAS AREA EAST TO
JOPLIN....CARTHAGE AND NEOSHO MISSOURI.  THROUGH NOON...LOOK FOR THE
RAIN TO GRADUALLY TO GRADUALLY TAPER OFF FROM WEST TO EAST ACROSS THIS
AREA...BUT RUNOFF WILL CONTINUE TO CAUSE RISES ON STREAMS AND CREEKS
AND FLOODING OF LOW WATER CROSSINGS.  UP TO AN ADDITIONAL
THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN CARTHAGE AND NEOSHO THIS
MORNING WITH LESS THAN ONE HALF INCH IN JOPLIN AND GALENA.

THREE-QUARTERS TO ONE INCH OF RAIN HAS FALLEN SINCE 7 AM IN THE JOPLIN
AND CARTHAGE AREA WITH FLOODING OF SHOAL CREEK AND CENTER CREEK
POSSIBLE.  IN NEOSHO...UP TO TWO INCHES HAS RAIN HAS FALLEN SO FAR
TODAY AND RAPID RISES ON CREEKS IS REPORTED.  GALENA KANSAS REPORTS
HEAVY RAIN AND RAPID RUNOFF.

IN ADDITION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHWEST
MISSOURI AND EXTREME SOUTHEAST KANSAS THIS MORNING AND FOR AREAS ALONG
AND EAST OF A TUSCUMBIA TO LEBANON TO AVA TO GAINESVILLE LINE THIS
MORNING AND AFTERNOON.  HEAVY RAINS WILL TAPER OFF IN SOUTHWEST
MISSOURI AND EXTREME SOUTHEAST KANSAS BY EARLY AFTERNOON BUT WILL
CONTINUE IN SOUTH CENTRAL MISSOURI ALL DAY.

TOTAL STORM RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE LIKELY...WITH UP
TO 4 INCHES POSSIBLE.  THE HEAVIEST RAINS WILL BE ALONG AND SOUTH OF
PITTSBURG KANSAS TO BOLIVAR TO LEBANON TO ROLLA LINE.

PEOPLE LIVING IN THE WATCH AREA SHOULD REMAIN ALERT AND AVOID ALL LOW
WATER CROSSINGS AND MOVE AWAY FROM ANY CREEKS AND STREAMS.  AVOID
CAMPING NEAR STREAMS AS THEY WILL RISE QUICKLY AND MAY FLASH FLOOD.

RIDDLE
Special weather statement, May 30, 9:44 AM CDT, 1 hour 51 minutes before
MOZ090-094-095-102-103-302045-

URBAN AND SMALL STREAM ADVISORY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 AM CDT FRI MAY 30 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR GREENE...CHRISTIAN
LAWRENCE...BARRY...AND STONE COUNTIES UNTIL 3 PM...

AT 935 AM...RADAR INDICATES VERY HEAVY RAIN FALLING ACROSS SOUTHWEST
MISSOURI FROM SPRINGFIELD TO MT VERNON SOUTH TO CASSVILLE AND OZARK.

THIS HEAVY RAIN WAS CAUSING FLOODING OF URBAN STREETS IN POOR DRAINAGE
AERAS AND WILL CAUSE MINOR FLOODING ALONG STREAMS AND CREEKS.  RAINFALL
RATES OF ONE-HALF INCH TO ONE INCH PER HOUR WILL CONTINUE ACROSS THE
AREA UNTIL 1 PM...GIVING TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES BY THE
TIME THE STORM ENDS.

WATER WAS REPORTED TO BE UP TO THE CURB AT OAK GROVE AND BENNETT
STREETS IN EAST SPRINGFIELD.  SUPPLEMENTAL OBSERVERS IN LAWERENCE
COUNTY REPORTED MINOR STREET FLOODING IN AURORA AND VERONA.

DO NOT DRIVE ACROSS ROADS COVERED WITH WATER AND AVOID ALL LOW WATER
CROSSINGS.  IF YOU LIVE NEAR CREEKS...BE ALERT FOR RAPID RISES AND MOVE
TO HIGHER GROUND IF NECESSARY.

RIDDLE
Special weather statement, May 30, 9:47 AM CDT, 1 hour 48 minutes before
MOZ090-094-095-102-103-302045-

URBAN AND SMALL STREAM ADVISORY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 AM CDT FRI MAY 30 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR GREENE...CHRISTIAN
LAWRENCE...BARRY...AND STONE COUNTIES UNTIL 3 PM...

AT 935 AM...RADAR INDICATES VERY HEAVY RAIN FALLING ACROSS SOUTHWEST
MISSOURI FROM SPRINGFIELD TO MT VERNON SOUTH TO CASSVILLE AND OZARK.

THIS HEAVY RAIN WAS CAUSING FLOODING OF URBAN STREETS IN POOR DRAINAGE
AERAS AND WILL CAUSE MINOR FLOODING ALONG STREAMS AND CREEKS.  RAINFALL
RATES OF ONE-HALF INCH TO ONE INCH PER HOUR WILL CONTINUE ACROSS THE
AREA UNTIL 1 PM...GIVING TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES BY THE
TIME THE STORM ENDS.

WATER WAS REPORTED TO BE UP TO THE CURB AT OAK GROVE AND BENNETT
STREETS IN EAST SPRINGFIELD.  SUPPLEMENTAL OBSERVERS IN LAWERENCE
COUNTY REPORTED MINOR STREET FLOODING IN AURORA AND VERONA.

DO NOT DRIVE ACROSS ROADS COVERED WITH WATER AND AVOID ALL LOW WATER
CROSSINGS.  IF YOU LIVE NEAR CREEKS...BE ALERT FOR RAPID RISES AND MOVE
TO HIGHER GROUND IF NECESSARY.

RIDDLE
Special weather statement, May 30, 10:35 AM CDT, 1 hour before
KSZ097-101-MOZ088-093-090-094-095-102-103-302045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 AM CDT FRI MAY 30 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR GREENE...CHRISTIAN
LAWRENCE...BARRY...AND STONE COUNTIES UNTIL 3 PM...

...FLASH FLOOD WARNING WILL CONTINUE FOR CRAWFORD AND CHEROKEE COUNTIES
IN KANSAS AND FOR NEWTON AND JASPER COUNTIES UNTIL 2 PM...

AT 1025 AM...RADAR INDICATES THAT THE HEAVIEST RAIN WAS FALLING ACROSS
EASTERN GREENE AND EASTERN CHRISTIAN COUNTIES AND WAS MOVING EAST AT
20 MPH.  LIGHTER RAINS WAS FALLING WEST OF THIS AREA TO JOPLIN.

SPRINGFIELD POLICE HAS REPORTED THE FOLLOWING INTERSECTIONS HAVE WATER
PONDING UP THE CURB.  THESE INCLUDE PORTIONS OF SOUTH NATIONAL...EAST
MC DANIEL...CHESTNUT EXPRESSWAY AND I -44 INTERSECTION....THE 1100 BLOCK
OF EAST DIVISION...FERGUSON AND WALNUT LAWN INTERSECTION.
.
OVER TWO INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT AT THE SPRINGFIELD
NATIONAL WEATHER SERVICE OFFICE.

ADDITIONAL REPORTS...
IN THE SOUTHEAST CORNER OF CHEROKEE COUNTY KANSAS...THE INTERSECTION
OF CLEM ROAD AND HIGHWAY 69 WAS FLOODED BETWEEN 930 AND 1030 AM.

NO REPORTS OF FLOODING HAS BEEN RECEIVED BY THE CHRISTIAN COUNTY
SHERIFF OFFICE.

DO NOT DRIVE ACROSS ROADS COVERED WITH WATER AND AVOID ALL LOW WATER
CROSSINGS.  IF YOU LIVE NEAR CREEKS...BE ALERT FOR RAPID RISES AND MOVE
TO HIGHER GROUND IF NECESSARY.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:56 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
May 30, 12:14 PM CDTFlash Flood WarningSGFMaries, Miller, Pulaski4 hr
May 30, 1:31 PM CDTFlash Flood WarningSGFDent, Shannon3 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.